Welcome to the WWII Forums! Log in or Sign up to interact with the community.

administering Morphine

Discussion in 'Military Training, Doctrine, and Planning' started by nobody73, Sep 2, 2010.

  1. zanbonii

    zanbonii New Member

    Joined:
    Aug 31, 2013
    Messages:
    2
    Likes Received:
    1
    As KodiakBeer has pointed out, there is a lot of Hollywood misinformation about morphine injectors. Hollywood has glorified morphine as the beez neez of pain management, and yes they have shown that if you push 2 injectors into a person, they die with euphoria in their eyes as harolds has stated. Well, once again, you really need to know a lot about pharmacology and physiology to understand the basics about morphine. I will try to cover some of it, but it will be very simple.

    Well, first we will look at the dosage that the syrettes had. From my research, I have found that they contained about 16mg of morphine. http://armymedical.tpub.com/md0913/md09130102.htm
    That is 6mg more that the current injectors that medics carry today. I know people that have used 2-3 of today’s injectors on one patient (20-30mg) so, if you were to push 2 syrettes on one person they might not die. I say that because you really have to look at the person and how they react to morphine. What if you were to push morphine onto someone that is allergic to opioids. Well, any dosage could potentially kill them. Next think about how the individual will react to the morphine. A long time user will probably have a much higher tolerance to opioids than someone that has never had them before. So one thing that you want to consider is giving a smaller dosage than a large dosage. Most medics today don’t have that option. They carry auto injectors that give 10mg. So your choice is 10mg, 20mg, etc. or none. (Some medics have the ability to control how much morphine they give, but it’s a select few, and they have to be taught how to properly administer it since the route is different.) Give 10mg and wait the prescribed time and nothing happens, then give another 10mg, and watch your patient and see how they react. Could you give 2 back to back? Sure, but not advisable since you are trying to save the patient if you’re a medic. Could you kill them, sure, but it’s not a guarantee, and if you don’t kill them and think that you did and move on, you could potentially send your buddy back to the rear thinking he or she is dead, to find out they were alive and you couldn’t find a heart beat, next thing you know you’re brought up on charges and facing a court martial and a firing squad for trying to kill a fellow service member. Not my idea of a fun day. Also, if someone catches it in the rear, there are drugs that can counter opioids very quickly (within 30 sec) that can be administered. ALL medics should carry such meds incase of overdose, so there is no excuse for overdose of morphine to ever happen. If they don’t carry it, then they are in the wrong. It should never be, “I didn’t know” or “My doctor wouldn’t let me carry it” or “I couldn’t get it.” If you don’t have it, you shouldn’t carry morphine, and if you carry medications in general, you need to know how to manage it if things go wrong.

    I’m off my soap box now, so knowing that some people have a higher tolerance to opioids than others, 2 syrette’s might not be enough to kill someone. Also, now a day’s, when someone dies, there is a very good chance that they will know that the medic overdosed the patient because of the tests that can be preformed. During WWII I couldn’t say for sure if it was an unspoken policy to help the passing of an individual if they were fatally wounded, and I know that it would have been hard to track since they didn’t keep as tight a lock on drugs then as they do now. I do know now a day’s that this is not a practice authorized by anyone, nor do I know of anyone that would do it. I know that most medics would do everything in their power to save a comrades life. Besides, it’s pretty rare that you only have one casualty in combat, so most medics depending on the situation, are taught to save the ones that can get back into the fight, or the ones they can save first, before they tend to the ones that are questionable, or considered dead or dying. Also, now a day’s the issuing of morphine is very controlled. You have to sign each individual dosage out, and sign it back in. It has to be recorded if you use it, and that is a sure fire way to know if you overdosed someone. Just look at how much they gave to the casualty. You could try to fudge it, but it’s pretty hard, and you will probably get caught. If you do happen to “lose” some, it could mean your job, or in some cases and depending on who’s in charge, if could end up being jail time. Not worth the risk to me.

    And that’s all I have to say about that!

    As far as Greybeard asks “Why not formally introduce yourself in our New Members area?”

    Well, I don’t really like to talk about myself, but I do hate wrong information, especially when it concerns medicine. What is worse than no information: the wrong information. Wrong info gets people killed! I don’t talk about this to teach medicine, just give people some info that might be hard to obtain. I do not condone the use of this info in any way for people to use as medicine on another, just a way to have more knowledge on the subject.
    Some here might ask what my qualifications are as far as medicine goes, and I will tell you that I was a corpsman for 8 years, and over 4 was as a Special Operations Combat Medic (SOCM).
     
    von Poop likes this.
  2. lwd

    lwd Ace

    Joined:
    Jul 24, 2007
    Messages:
    12,312
    Likes Received:
    1,238
    Location:
    Michigan
    A buddy of mine got what was probably a fragment of a mortar round in his eye in Vietnam. It was small and he didn't notice it at first but some hours later it started causing him a significant amount of distress. They gave him a dose of morphine then medivaced him. He got another dose on the helicopter and I think a third dose when he got to the hospital. He remember waking up very clearly several years later. He had been having a bad nightmare reliving a recent encounter with the VC when a corpsman woke him. He had his hands around the corpsman throat when he became fully conscious. After that they woke him by shaking his foot. I don't know what the dose were at that period or just how far apart they were.
     
  3. USMCPrice

    USMCPrice Idiot at Large

    Joined:
    Nov 15, 2009
    Messages:
    4,617
    Likes Received:
    1,658
    Location:
    God's Country
    I don't know that the dream and reaction were a result of the morphine or just the after effects of being in combat. I had a Drill Instructor, Ssgt. Bechard, that was like that. A fire watch went into the Drill Instructors hut (room) to wake him one morning, he was sleeping deeply so the private decided to shake his shoulder. The Drill Instructor Ssgt. Bechard was on him like white on rice, had him on the deck with his hand on his windpipe before he realized what was happening. We always shook his foot to wake him after that. My Dad was like that for years. He fell asleep in the recliner watching TV one time. It was by an open window and my brother thought he was going to be funny and reached through and went HAH! He was grabbed, dragged through the window, was on the floor with my dad on his chest with his hands on his throat in the blink of an eye. We had a number of somewhat similar incidents over the years, you'd think we would have learned. My great uncle Horace was a Marine in WWII, and something really bad happened to him on Guam. When I would stay at my great grandmothers house, if he was there, no one got out of bed at night. Shadows passing his door would wake him to a semi-sleep state and he would attack, and might hurt someone before he fully woke. I could give you many, many more examples, but you get the idea. Its the damaged psyche and not necessarily the drug that cause those type reactions.
     
  4. lwd

    lwd Ace

    Joined:
    Jul 24, 2007
    Messages:
    12,312
    Likes Received:
    1,238
    Location:
    Michigan
    This was the only time it ever happened to him and he ascribed part of it to the morphine. The pain of having a metal fragment in his eye certainly played a part and reliving the situation where he lost a good friend in a dream didn't help either. I'm not sure one can realistically apportion out what caused it but I suspect it all played a part.
     

Share This Page